Iowa, 2021

Drought in Iowa, June 1 to 30, 2021

June 1 to 30, 2021 · NWS DMX · 4 events in 4 counties and zones

Above normal temperatures combined with below normal rainfall continue to produce severe drought conditions across much of northwest Iowa during June.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Above normal temperatures combined with below normal rainfall continue to produce severe drought conditions across much of northwest Iowa during June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 31, 10:48 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, May 31, 10:48 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1148 PM CDT Mon May 31 2021

...Updated 06z Aviation...

.DISCUSSION.../Tonight through Monday/
Issued at 212 PM CDT Mon May 31 2021

Fairly quiet across most of the forecast area as we head into the
afternoon. An area of light showers is exiting south central
Iowa, although radar returns suggest more rainfall than what was
actually realized due to influences from dry air. Hi-res models
highlight a few showers and storms over the next several hours as
a weak frontal boundary sags into northern Iowa. Confidence in any
sort of widespread, robust development is shaky at best as
kinematic support from a passing wave aloft has pushed off into
WI/IL, and surface winds are parallel to the frontal axis and
unfavorable for any strong convergence. Kept slight chance PoPs
running in the forecast to highlight the potential for an isolated
shower or storm. Any activity will diminish with the loss of
daytime heating. Later tonight into early Tuesday morning model
guidance suggests some fog development along and south of I-80.
Scattered to broken cloud cover lends some doubt with respect to
fog coverage and intensity at this point, but did go ahead and add
mention of patchy fog into the forecast.

Upper trough slowly swings through on Tuesday/Wednesday. Models are
still in a bit of disagreement with the speed and track of the main
low, but regardless provide enough broad scale lift to generate
sporadic light precipitation over the area. Location is difficult to
pin down at this juncture as convergence is very weak, so the
activity may be scattered and unorganized. Enough convective
instability is present to not rule out a few rumbles of thunder
on Wednesday. An upper ridge gradually builds over the central
conus over the latter half of the week. Southerly flow beneath the
ridge will bring warmer temperatures back into the region, and
eventually higher humidity as well as flow taps into Gulf
moisture. Highs in the mid to upper 80s look likely by Friday and
through the weekend. Model guidance suggests some areas may crack
into the 90s, but opted not to bump forecast above NBM since it is
already running near the upper end of the guidance spectrum.
Otherwise the bulk of the extended range forecast is dry as the
main upper jet is shunted north of the region. GEFS/ECENS both in
strong agreement with no precip late week and weekend. Our next
window for appreciable rainfall likely waits until an upper low
emerges from the southwest early next week.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1145 PM CDT Mon May 31 2021

There are few clouds around Iowa late this evening from previous
shower activity. Most of these bases are VFR. Fog is expected to
develop in southern Iowa, and will likely impact OTM at some point
overnight and into early Tuesday morning. Patchy fog may spread
up to DSM. Winds overall will be calm. CIGs across southern Iowa
may also drop to IFR. Light rain is possible, but not much is
expected in the way of precipitation.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Martin
AVIATION...Krull
Hazardous weather outlook, May 31, 6:24 PM CST, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
724 PM CDT Mon May 31 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
724 PM CDT Mon May 31 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Low chances of non-severe thunderstorms return on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Lee

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Emmet

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Emmet forecast zone
Reported by
Drought Monitor
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Severe drought continued across Emmet County during June. Precipitation remained below normal for the entire month with temperatures well above normal. Streamflows fell well below normal throughout northern Iowa.

Drought, Kossuth

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Kossuth forecast zone
Reported by
Drought Monitor
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Severe drought expanded across all of Kossuth County during June. Precipitation remained below normal for the entire month with temperatures well above normal. Streamflows fell well below normal throughout northern Iowa.

Drought, Palo Alto

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Palo Alto forecast zone
Reported by
Drought Monitor
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Severe drought remained across all of Palo Alto County during June. Precipitation remained below normal for the entire month with temperatures well above normal. Streamflows fell well below normal as well.

Drought, Pocahontas

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Pocahontas forecast zone
Reported by
Drought Monitor
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Severe drought remained across all of Pocahontas County during June. Precipitation remained below normal for the entire month with temperatures well above normal. Streamflows fell well below normal as well.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957638, 957639, 957640, 957641.